Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 202, NWS Aberdeen, SD

September 7, 2015Hyde County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 7, 2015, 7:27 PM CDT for Hyde County, Potter County, Sully County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2015, 7:27 PM CDT (00:27 UTC)
Expired
Sep 7, 2015, 8:03 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 7, 6:29 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT MON SEP 7 2015

.UPDATE...
ISSUED AT 626 PM CDT MON SEP 7 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 313 PM CDT MON SEP 7 2015

SHOWERS ASSOCIATED WITH A SHORTWAVE ARE EXITING THE REGION FROM
WEST TO EAST THIS AFTERNOON WITH JUST SOME LIGHT PRECIP LEFT ACROSS
THE NORTHEASTERN CWA. SKIES ARE CLEARING BEHIND THE SHORTWAVE
ALLOWING FOR A LITTLE DAYTIME HEATING. WEST RIVER THERE IS SOME CU
DEVELOPING IN THE CLEARING WHICH COULD GENERATE SOME INSTABILITY
SHOWERS BEFORE SUNSET THIS EVENING.

A SFC TROUGH HAS SET UP ALONG THE SOUTHERN PORTION OF THE SD
MISSOURI RIVER VALLEY THIS AFTERNOON. WINDS AHEAD OF THE TROUGH ARE
GUSTY OUT OF THE SOUTHEAST. WINDS WILL SHIFT LATE THIS AFTERNOON AS
THE TROUGH TRANSITIONS EAST. ANOTHER SHORTWAVE WILL MOVE INTO THE
REGION LATE TONIGHT BRINGING MORE CLOUDS AND ADDITIONAL CHANCES FOR
SHOWERS THROUGH TUESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF
PIERRE. THE CLOUDS MAY ACT TO ONCE AGAIN SUPPRESS DAYTIME HIGHS.

BY WEDNESDAY THERE ARE SOME FAIRLY SIGNIFICANT DIFFERENCES BETWEEN
THE MODELS ON PLACEMENT OF WEAK LOW PRESSURE AND A WARM FRONT. IN
GENERAL TERMS WEDNESDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE
PERIOD COURTESY OF THE FRONT. PRECIP CHANCES ARE THE MAIN CHALLENGE
BUT WED NIGHT ACROSS THE FAR EAST LOOKS MOST FAVORABLE FOR SHOWERS
AND THUNDERSTORMS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 313 PM CDT MON SEP 7 2015

DEPARTING UPPER LOW CONTINUES INTO EASTERN CANADA REPLACED BY A
LONGWAVE RIDGE THAT SHIFTS IN FROM THE WEST. THIS IS MAINLY A DRY
NORTHWEST FLOW TYPE REGIME WITH LITTLE OPPORTUNITY FOR
PRECIPITATION. WILL SEE AN INITIAL COLD SURGE THURSDAY...THE DEGREE
OF WHICH STILL VARIES BETWEEN THE ECMWF AND GFS. 850MB TEMPERATURES
BOTTOM OUT BETWEEN +4C AND +8C RESPECTIVELY...WITH THE ECMWF
DEVELOPING A MUCH DEEPER/LONGER LIVED COOL AIRMASS JUST TO OUR EAST.
AS THE RIDGE FOLDS OVER...BOTH SETS OF GUIDANCE PULL IN A WARMER
MODIFIED PACIFIC AIRMASS FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 626 PM CDT MON SEP 7 2015

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION
OF THE CWA THIS EVENING...AFFECTING KPIR. THESE STORMS SHOULD
DISSIPATE BY OR SHORTLY AROUND SUNSET. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT AND THROUGH THE DAY TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...CONNELLY
AVIATION...PARKIN
Hazardous weather outlook, Sep 7, 4:53 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT MON SEP 7 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT MON SEP 7 2015 /353 AM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 14
COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Sep 7, 6:07 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT MON SEP 7 2015

SDZ033-045-048-072345-
JONES SD-LYMAN SD-STANLEY SD-
607 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT/545
PM MDT/...

AT 606 PM CDT /506 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF WENDTE...OR 16 MILES NORTH OF MURDO...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VAN METRE AND WENDTE.

LAT...LON 4398 10074 4415 10085 4440 10047 4412 10026
TIME...MOT...LOC 2306Z 259DEG 16KT 4411 10062

PARKIN
Local storm report, Sep 7, 6:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             FORT PIERRE             44.36N 100.38W
09/07/2015  M1.75 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500803

LUECK
Local storm report, Sep 7, 6:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PIERRE                  44.37N 100.32W
09/07/2015  M1.00 INCH       HUGHES             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500804

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:36 PM CDTSevere Thunderstorm WarningABRLyman39 min
Sep 7, 8:16 PM CDTSevere Thunderstorm WarningABRLyman14 min
Sep 7, 8:46 PM CDTSpecial Weather StatementABRLyman44 min
Sep 7, 9:26 PM CDTSpecial Weather StatementABRLyman49 min
Sep 7, 9:33 PM CDTSevere Thunderstorm WarningABRLyman42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.